Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Apr 18, 2009, 7:47 AM CDT for 7 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2009, 7:47 AM CDT (12:47 UTC)
- Expired
- Apr 18, 2009, 11:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Karnes County, TX, Lavaca County, TX, Lee County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 91 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 9:41 AM CDT | FLASH FLOOD | Cuero, TX | ROADS CLOSED DUE TO FLOODING. HIGHWAY 87 SOUTH OF CUERO FLOODED AND CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 114 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1763 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 181247
FFWEWX
TXC123-149-177-255-285-287-493-181645-
/O.NEW.KEWX.FF.W.0003.090418T1247Z-090418T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 AM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DEWITT COUNTY...
FAYETTE COUNTY...
SOUTHERN GONZALES COUNTY...
KARNES COUNTY...
LAVACA COUNTY...
SOUTHEASTERN LEE COUNTY...
SOUTHEASTERN WILSON COUNTY...
* UNTIL 1145 AM CDT.
* AT 743 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
A THUNDERSTORM OVER THE WARNED AREA.
A LARGE COMPLEX OF THUNDERSTORMS WILL PRODUCE 2 TO 4 INCHES OF RAIN
OVER THE WARNED AREA THROUGH 9 AM. THIS HEAVY RAIN WILL FALL OVER
AREAS THAT ARE ALREADY SATURATED FROM HEAVY RAINS THAT OCCURRED
FRIDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2907 9690 2909 9700 2887 9730 2892 9743
2867 9777 2866 9784 2871 9792 2869 9799
2895 9822 2966 9712 3009 9694 3030 9666
3026 9667 3023 9674 3017 9678 3015 9666
2995 9657 2963 9686 2934 9657
$$2 follow-up statements
000
WGUS74 KEWX 181339
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
839 AM CDT SAT APR 18 2009
TXC123-149-177-255-285-287-493-181645-
/O.CON.KEWX.FF.W.0003.000000T0000Z-090418T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE TX-FAYETTE TX-GONZALES TX-LAVACA TX-WILSON TX-DEWITT TX-KARNES TX-
839 AM CDT SAT APR 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
KARNES...DEWITT...SOUTHEASTERN WILSON...LAVACA...SOUTHERN GONZALES...
FAYETTE AND SOUTHEASTERN LEE COUNTIES...
AT 837 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
MODERATE TO HEAVY RAINS WERE NOTED ACROSS MUCH OF THE AREA. THE
HEAVIEST RAINS WERE FROM YORKTOWN TO HALLETTSVILLE. RAINFALL RATES
OF 2 TO 3 INCHES PER HOUR WERE ESTIMATED.
LOCATIONS IN THE WARNING AREA INCLUDE HALLETTSVILLE...SUBLIME...
SCHULENBURG...ROUND TOP...MOULTON...LA GRANGE...FLATONIA AND
FAYETTEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2907 9690 2909 9700 2887 9730 2892 9743
2867 9777 2866 9784 2871 9792 2869 9799
2895 9822 2966 9712 3009 9694 3030 9666
3026 9667 3023 9674 3017 9678 3015 9666
2995 9657 2963 9686 2934 9657
$$000
WGUS74 KEWX 181505
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1005 AM CDT SAT APR 18 2009
TXC123-149-177-255-285-287-493-181645-
/O.CON.KEWX.FF.W.0003.000000T0000Z-090418T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE TX-FAYETTE TX-GONZALES TX-LAVACA TX-WILSON TX-DEWITT TX-KARNES TX-
1005 AM CDT SAT APR 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
KARNES...DEWITT...SOUTHEASTERN WILSON...LAVACA...SOUTHERN GONZALES...
FAYETTE AND SOUTHEASTERN LEE COUNTIES...
AT 1002 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
MODERATE TO HEAVY RAINS WERE NOTED FROM YORKTOWN AND NIXON...EAST TO
SPEAKS AND LA GRANGE. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WERE
INDICATED. ELSEWHERE...RAINFALL RATES OF LESS THAN ONE HALF INCH PER
HOUR WERE INDICATED.
LOCATIONS IN THE WARNING AREA INCLUDE FALLS CITY...YOAKUM...
WESTHOFF...SUBLIME...SMILEY...SHINER...SCHULENBURG...ROUND TOP...
MOULTON...LA GRANGE...KOSCIUSKO...HOCHHEIM...GILLETT...FLATONIA...
FAYETTEVILLE...CHEAPSIDE AND CESTOHOWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.
&&
LAT...LON 2907 9690 2909 9700 2887 9730 2892 9743
2867 9777 2866 9784 2871 9792 2869 9799
2895 9822 2966 9712 3009 9694 3030 9666
3026 9667 3023 9674 3017 9678 3015 9666
2995 9657 2963 9686 2934 9657
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 6:20 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 18, 6:20 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 620 AM CDT SAT APR 18 2009 .AVIATION... A LARGE THUNDERSTORM COMPLEX WITH VERY HEAVY RAINFALL RATES WILL COVER THE SAT/SSF/AUS AREAS FOR THE NEXT 2-4 HOURS. A FEW STORMS COULD BE SEVERE WITH THE STRONGEST ACTIVITY EXPECTED TO BE NEAR AND SW OF SAT. THIS ROUND OF RAIN SHOULD LIFT NORTH AND DIMINISH LATER THIS MORNING WITH ANOTHER LATE AFTERNOON ROUND POSSIBLE IN THE LATE AFTERNOON AND EARLY EVENING. SOME INTERMITTENT CLEARING OF SKIES IS POSSIBLE IN THE EVENING, BUT THE ABUNDANT MOISTURE WILL MAKE FOR LOW CONFIDENCE. SOME FOG IS ANTICIPATED LATE TONIGHT WITH SOME NORTH WINDS ALOFT MIXING DOWN, WILL NOT ADVERTISE VLIFR JUST YET. && .PREV DISCUSSION... /ISSUED 255 AM CDT SAT APR 18 2009/ DISCUSSION... THE LAST IN A SERIES OF WAVES OF INSTABILITY WILL BEGIN TO PUSH ACROSS SOUTH CENTRAL TEXAS LATER THIS MORNING. THE DISTURBANCES HAVE BEEN TRIGGERED BY A SLOW MOVING UPPER LOW CURRENTLY POSITIONED OVER THE ROCKIES. AS THE LOW MOVES INTO THE CENTRAL AND SOUTHERN PLAINS REGIONS LATER TODAY..THE TAIL END OF AN UPPER LEVEL WAVE WILL ACCOMPANY THE LOWS MOVEMENT..BRINGING A LAST ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. DUE TO THE VERY HEAVY RAINS THAT FELL YESTERDAY ACROSS THE EASTERN THIRD OF THE REGION..A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY ACROSS THE EASTERN HALF OF SOUTH CENTRAL TEXAS. AN ADDITIONAL AVERAGE ONE AND A HALF TO 3 INCHES MAY FALL TODAY IN THIS LAST ROUND OF ACTIVITY ACROSS THE WATCH AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SHOWERS AND STORMS WILL END ACROSS THE EASTERN CWA THIS EVENING AS THE DISTURBANCE MOVES EAST OF THE REGION. THE UPPER LOW WILL PUSH EAST INTO THE LOWER MISSISSIPPI VALLEY AREA TONIGHT WITH A DRY RIDGE OF HIGH PRESSURE BUILDING INTO THE REGION LATE TONIGHT AND SUNDAY. MOSTLY SUNNY AND WARMER SUNDAY WITH SUBSIDENT NORTHWEST FLOW ALOFT. A DIGGING TROUGH ACROSS THE GREAT LAKES INTO THE UPPER MIDWEST WILL COMBINE WITH A MAMMOTH UPPER RIDGE CENTERED OVER THE SOUTHWEST U.S. TO GIVE STRONG NORTHWEST FLOW ALOFT WITH A MOSTLY CLEAR..STABLE WEATHER PATTERN TO SOUTH CENTRAL TEXAS MONDAY THROUGH WEDNESDAY. MORNINGS WILL REMAIN COOL WITH A GRADUAL WARMING TREND THROUGH THE PERIOD. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S MONDAY WARMING INTO THE 80S REGION-WIDE TUESDAY AND 80S TO A FEW 90S SOUTHWEST PORTIONS ON WEDNESDAY. THE UPPER FLOW WILL FLATTEN OUT BY LATE WEDNESDAY WITH INCREASING GULF MOISTURE AS SOUTHERLY FLOW RETURNS. THE LATTER HALF OF THE WEEK WILL SEE WARMER MORNINGS AS GULF MOISTURE RETURNS. MORNING LOW CLOUDS WILL LIFT TO PARTLY CLOUDY DURING THE LATTER HALF OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 57 79 53 80 52 / 10 0 0 0 - AUSTIN BERGSTROM INTL AIRPORT 54 81 49 78 47 / 10 0 0 0 - NEW BRAUNFELS MUNI AIRPORT 52 84 51 81 49 / 10 0 0 0 - BURNET MUNI AIRPORT 53 77 51 77 51 / - 0 0 0 - DEL RIO INTL AIRPORT 55 84 52 82 57 / - - 0 0 0 GEORGETOWN MUNI AIRPORT 55 77 51 77 51 / 10 0 0 0 - HONDO MUNI AIRPORT 52 82 50 80 50 / - - 0 0 0 SAN MARCOS MUNI AIRPORT 54 81 51 79 49 / 10 0 0 0 - LA GRANGE - FAYETTE REGIONAL 59 79 54 76 50 / 20 - 0 0 - SAN ANTONIO INTL AIRPORT 57 83 50 81 51 / 10 0 0 0 0 STINSON MUNI AIRPORT 55 85 54 80 51 / 10 - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT... FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE... TRAVIS...WILLIAMSON...WILSON. && 02/18
Hazardous weather outlook, Apr 18, 5:21 AM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 521 AM CDT SAT APR 18 2009 TXZ171>173-183>194-202>209-217>225-228-191100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 521 AM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SEVERE THUNDERSTORMS AND FLASH FLOODING IS POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY. THE THREAT FOR SEVERE WEATHER COVERS NEARLY ALL OF SOUTH CENTRAL TEXAS...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES INCLUDED IN THE SEVERE THREAT. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR AREAS GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE...AND MANY AREAS UNDER THE WATCH HAD ALREADY RECEIVED HEAVY RAINFALL FROM FRIDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Apr 18, 2:36 AM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 236 AM CDT SAT APR 18 2009 TXZ183-180830- VAL VERDE- 236 AM CDT SAT APR 18 2009 ...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY... AT 236 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF PANDALE...OR 19 MILES WEST OF JUNO...MOVING NORTHEAST AT 30 MPH. PEOPLE IN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 18, 2:46 AM CDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 246 AM CDT SAT APR 18 2009 TXZ217-180845- MAVERICK- 246 AM CDT SAT APR 18 2009 ...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY... AT 245 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 23 MILES SOUTH OF EL INDIO...MOVING NORTHEAST AT 25 MPH. PEOPLE IN MAVERICK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 18, 3:57 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 357 AM CDT SAT APR 18 2009 TXZ217-218-181000- MAVERICK-ZAVALA- 357 AM CDT SAT APR 18 2009 ...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK AND ZAVALA COUNTIES... AT 355 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF COMETA...OR 17 MILES NORTHEAST OF EL INDIO...MOVING NORTH AT 30 MPH. PEOPLE IN MAVERICK AND SOUTHWESTERN ZAVALA COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:20 PM CDT | Flash Flood Watch | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more | 19 hr |
| Apr 18, 3:03 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 27 min |
| Apr 18, 3:45 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 60 min |
| Apr 18, 4:57 AM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 2 hr |
| Apr 18, 5:11 AM CDT | Areal Flood Advisory | EWX | Atascosa, Caldwell, Gonzales, Guadalupe, Wilson | 2 hr |
| Apr 18, 5:46 AM CDT | Areal Flood Advisory | EWX | Bexar | 119 min |
| Apr 18, 5:49 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 56 min |
| Apr 18, 6:45 AM CDT | Flash Flood Warning | EWX | Bastrop, Bexar, Caldwell, Fayette, Gonzales, Guadalupe and 2 more | 4 hr |
| Apr 18, 8:44 AM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Lavaca | 29 min |
| Apr 18, 10:50 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bastrop, Caldwell, Fayette, Gonzales, Guadalupe and 1 more | 115 min |
| Apr 18, 11:45 AM CDT | Flash Flood Warning | EWX | DeWitt, Gonzales, Lavaca | 3 hr |
| Apr 18, 12:01 PM CDT | River Flood Warning | EWX | Caldwell, Gonzales | 24 hr |
| Apr 18, 4:13 PM CDT | River Flood Warning | EWX | DeWitt | 60 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.